Nonlinear magnetoelastic deformations of elastomers

Dorfmann, A. and Ogden, R.W. (2004) Nonlinear magnetoelastic deformations of elastomers. Acta Mechanica, 167(1-2), pp. 13-28. (doi:10.1007/s00707-003-0061-2)

Full text not currently available from Enlighten.

Publisher's URL: http://dx.doi.org/10.1007/s00707-003-0061-2

Abstract

Magneto-sensitive (MS) elastomers are "smart materials" whose mechanical properties may be changed rapidly by the application of a magnetic field. Such materials typically consist of micron-sized ferrous particles dispersed within an elastomeric matrix. The equations governing deformations of these materials were discussed in a recent paper by the present authors and applied in a particular specialization of the constitutive model to the problem of axial shear of a circular cylindrical tube subject to a radial magnetic field. In the present paper we develop the governing equations for a more general form of constitutive model and provide alternative forms of the equations, including a Lagrangian formulation. To illustrate the theory the problem of azimuthal shear of a circular cylindrical tube is formulated and then solved for a specific constitutive law with a magnetic field that is initially radial. The results, which show the stiffening of the azimuthal shear stress/strain response with increasing magnetic field strength, are illustrated graphically.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Ogden, Professor Raymond
Authors: Dorfmann, A., and Ogden, R.W.
College/School:College of Science and Engineering > School of Mathematics and Statistics > Mathematics
Journal Name:Acta Mechanica
ISSN:0001-5970

University Staff: Request a correction | Enlighten Editors: Update this record